Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Midland/Odessa, TX

May 31, 2003Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2003, 8:24 PM CDT for Howard County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 8:24 PM CDT (01:24 UTC)
Expired
May 31, 2003, 9:30 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3647 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS54 KMAF 010124
SVRMAF
TXC227-010230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES WEST OF LOMAX...OR ABOUT 7 MILES EAST
  OF STANTON...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG SPRING...SOUTH HAVEN...SAND SPRINGS...LOMAX...FAIRVIEW...ELBOW
  AND COAHOMA

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3239 10129 3212 10128 3210 10156 3209 10168
          3227 10169 3237 10166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:58 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, May 31, 1:58 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT SAT MAY 31 2003

.SHORT TERM...TONIGHT THROUGH SUNDAY
ISOLD CONVECTION CONTINUES TO DEVELOP FM GUADALUPES SOUTHEAST INTO
DAVIS MOUNTAINS THIS AFTN. WATER VAPOR SHOWS SPIN NR NM BOOTHEEL
HELPING DRAW SUBTROPICAL MOISTURE NWD FM MEXICO ACROSS WELL HEATED
HIGHER TERRAIN. EXPECT CONVECTION TO MAINTAIN ITSELF AND EXPAND
SOME AS COOL STORM OUTFLOWS PROVIDE ADDITIONAL LIFT. STRONG
CONVECTIVE OUTFLOW FM CO-KS MCS EARLY THIS MORNING SURGED S
ACROSS PERMIAN BASIN AND LOOKS TO BE LYING FM JAL TO CRANE TO BIG
LAKE WHERE LATEST VIS SHOWING SOME CU DEVELOPING. UPSLOPE LOW LEVEL
FLOW BEHIND BOUNDARY COMBINED WITH STEEP LAPSE RATES...MODERATE
INSTABILITY AND CONVERGENCE ALONG OUTFLOW BOUNDARY/FNT WILL ALLOW
ADDITIONAL DEVELOPMENT LATE THIS AFTN AND EVE FM SE NM ACROSS PERMIAN
BASIN. HOWEVER WARM H7 TEMPS STILL IN PLACE SO EXPECT CONVECTION TO
REMAIN RATHER ISOLD UNLESS STORMS CAN MERGE INTO SMALL COMPLEX. SVR
THREAT EXISTS WITH ANY OF THESE STORMS GIVEN INVERTED V SOUNDING AND
STEEP LAPSE RATES. ANOTHER MCS POSSIBLE OVERNIGHT ACROSS SE CO...SW
KS AND TX PNHDL SO REINFORCED OUTFLOW WILL KEEP BOUNDARY FURTHER S
THAN MODELS SUGGEST ON SUN. ONCE AGAIN EXPECT ISOLD CONVECTION IN
MTNS WITH DEVELOPMENT POSSIBLE ALONG STALLED FNT/OUTFLOW BOUNDARY
OVER CENTRAL/NRN PERMIAN BASIN. WITH LITTLE THICKNESS/H8 COOLING
PROGD ADJUSTED TEMPS UPWARD MOST PLACES FOR SUN.

.LONG TERM...MONDAY THROUGH SATURDAY
SHRTWV ENERGY ACROSS CENTRAL PLAINS WILL FURTHER FLATTEN RIDGE ON
MON. THIS WILL DRIVE ANOTHER CDFNT S INTO THE AREA KEEPING EASTERLY
UPSLOPE FLOW IN PLACE. HEIGHTS DROP FURTHER THROUGH MID WEEK AS
UPPER FLOW AMPLIFIES WITH RIDGE ALONG W COAST AND DEEPENING CENTRAL
US TROUGH. PERSISTENT NW FLOW PATTERN BECOMES ESTABLISHED AND WITH
AN ADDITIONAL BOUNDARY PROGGED ON WED...AMPLE SUPPLY OF MOISTURE AND
EARLY JUNE HEATING CHCS LOOK GOOD FOR CONVECTION TO CONTINUE THROUGH
FCST. EXPECT MAINLY EVENING AND NIGHTTIME COMPLEXES ROLLING OFF
HIGHER TERRAIN BY END OF WEEK.

MAF 68 97 69 94 / 30 30 20 20
CNM 67 99 67 96 / 20 20 20 20
MRF 61 92 59 90 / 20 20 20 20
FST 70 99 71 96 / 20 20 20 20

.MAF...
TX...NONE.
NM...NONE.

24
Hazardous weather outlook, May 31, 3:00 PM CDT, 5 hours 24 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FROM THE DAVIS
MOUNTAINS TO THE GUADALUPE MOUNTAINS.  THESE STORMS WILL DRIFT OFF
THE MOUNTAINS AND INTO THE TRANS PECOS REGION.  ADDITIONAL STORM
DEVELOPMENT ALONG OUTFLOW BOUNDARIES OVER THE PERMIAN BASIN WILL BE
POSSIBLE.  SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND
MONDAY AS UPSLOPE FLOW AND OUTFLOW BOUNDARIES COMBINE TO PRODUCE
MARGINALLY SEVERE STORMS OVER THE MOUNTAINOUS WEST AND INTO THE
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING GENERALLY
WEST OF THE PECOS RIVER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:32 PM CDTFlash Flood WarningMAFMidland3 hr
May 31, 7:49 PM CDTSevere Thunderstorm WarningMAFMidland56 min
May 31, 7:54 PM CDTSevere Thunderstorm WarningMAFMartin66 min
May 31, 8:37 PM CDTSevere Thunderstorm WarningMAFDawson53 min
May 31, 8:59 PM CDTFlash Flood WarningMAFDawson3 hr
May 31, 9:04 PM CDTFlash Flood WarningMAFHoward3 hr
May 31, 9:30 PM CDTSevere Thunderstorm WarningMAFDawson60 min
Jun 1, 2:57 PM CDTSevere Thunderstorm WarningMAFPecos63 min
Jun 1, 3:36 PM CDTSevere Thunderstorm WarningMAFBrewster54 min
Jun 1, 3:40 PM CDTFlash Flood WarningMAFPecos3 hr
Jun 1, 4:05 PM CDTFlash Flood WarningMAFBrewster3 hr
Jun 1, 4:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 1, 5:42 PM CDTSevere Thunderstorm WarningMAFTerrell63 min
Jun 1, 5:52 PM CDTSevere Thunderstorm WarningMAFGaines58 min
Jun 1, 6:54 PM CDTSevere Thunderstorm WarningMAFDawson, Martin66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.